Symptoms of Acute Overdosage
Drowsiness, confusion, disorientation, agitation, coma, death.
Dryness of mouth, edema of glottis, laryngeal spasms, nasal congestion, blurred vision, vomiting.
Hyperpyrexia, dilated pupils, muscle rigidity, hyperactive reflexes, areflexia.
Stupor, and CNS depression or stimulation with convulsions followed by respiratory depression.
Cardiac abnormalities, including QRS changes, tachycardia, hypotension, bilateral bundle branch block, ventricular fibrillation, shock, cardiac arrest and congestive heart failure.
Treatment of Acute Overdosage
An airway must be established and maintained. Adequate oxygenation and ventilation must be ensured.
Cardiovascular monitoring should commence immediately and should include continuous electrocardiographic monitoring to detect possible arrhythmias. Treatment may include one or more of the following therapeutic interventions: correction of electrolyte abnormalities and acid-base balance, lidocaine, phenytoin, isoproterenol, ventricular pacing, and defibrillation. Disopyramide, procainamide, and quinidine may produce additive QT-prolonging effects when administered to patients with acute overdosage of Serentil® (mesoridazine besylate) and should be avoided (see CONTRAINDICATIONS, WARNINGS, and PRECAUTIONS). Caution must be exercised when administering lidocaine, as it may increase the risk of developing seizures.
Treatment of hypotension may require intravenous fluids and vasopressors. Phenylephrine, levarterenol, or metaraminol are the appropriate pressor agents for use in the management of refractory hypotension. The potent α-adrenergic blocking properties of the phenothiazines makes the use of vasopressors with mixed α and β adrenergic agonist properties inappropriate, including epinephrine and dopamine. Paradoxical vasodilation may result. In addition, it is reasonable to expect that the α-adrenergic blocking properties of bretylium might be additive to those of Serentil, resulting in problematic hypotension.
In managing overdosage, the physician should always consider the possibility of multiple drug involvement. Gastric lavage and repeated doses of activated charcoal should be considered. Induction of emesis is less preferable to gastric lavage because of the risk of dystonia and the potential for aspiration of vomitus. Emesis should not be induced in patients expected to deteriorate rapidly or in those with impaired consciousness.
No specific antidote is known.
Acute extrapyramidal symptoms may be treated with diphenhydramine hydrochloride or benztropine mesylate.
Avoid the use of barbiturates when treating seizures, as they may potentiate phenothiazine-induced respiratory depression.
Forced diuresis, hemoperfusion, hemodialysis, and manipulation of urine pH are of unlikely benefit in the treatment of phenothiazine overdose due to their large volume of distribution and extensive plasma protein binding.
Up-to-date information about the treatment of overdose can often be obtained from a certified Regional Poison Control Center. Telephone numbers of certified Regional Poison Control Centers are listed in the Physicians’ Desk Reference®*.